Ohio, 2007

Hail and Damaging Winds in Ohio, July 19, 2007

July 19, 2007 · NWS ILN · 5 events in 4 counties and zones

Numerous showers and thunderstorms developed during the afternoon as a cold front dropped south through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Numerous showers and thunderstorms developed during the afternoon as a cold front dropped south through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 19, 10:52 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 19, 10:52 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1152 AM EDT THU JUL 19 2007

.SYNOPSIS...
NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AS A STRONG COLD FRONT
MOVES THROUGH THE REGION. THE FRONT WILL DROP SOUTH INTO THE
TENNESSEE VALLEY TONIGHT WITH RAIN COMING TO AN END. HIGH PRESSURE
WILL BUILD INTO THE LOWER GREAT LAKES AND OHIO VALLEY FRIDAY...
BRINGING DRY AND PLEASANT WEATHER THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS HAVE BEEN TRACKING ACROSS THE NORTHERN HALF OF
THE FORECAST AREA THROUGH THE MORNING WITH JUST ISOLATED
THUNDERSTORMS. EXTENSIVE CLOUD COVER HAS LIMITED HEATING AND
INSTABILITY IN THE NORTHERN ZONES AND IT APPEARS THAT THIS WILL
CONTINUE TO BE THE CASE THROUGH THE DAY. IN THE SOUTH THERE IS
LESS CLOUD COVER WITH ONLY ISOLATED CELLS. LATEST ANALYSIS
SUGGESTS CAPE BETWEEN 1000 AND 1500 J/KG IN THIS AREA. EXPECT TO
HAVE SOME MORE INSOLATION WHICH MAY ALLOW THE CAPE TO GET CLOSE TO
2000 J/KG.

THE COLD FRONT REMAINS NEAR THE MICHIGAN BORDER BUT THERE IS A
PREFRONTAL TROUGH EXTENDING FROM NORTHWEST OHIO INTO CENTRAL PARTS
OF INDIANA AND ILLINOIS. SATELLITE IMAGERY INDICATED AN ENHANCED
AREA OF CUMULUS DEVELOPING ALONG THIS BOUNDARY. AS THE PREFRONTAL
TROUGH STARTS TO COINCIDE WITH THE SOUTHERN EDGE OF THE THICKER
CLOUDS THEN IT MAY BECOME ENHANCED DUE TO DIFFERENTIAL HEATING
EFFECTS. IT APPEARS THAT STORMS WILL DEVELOP ALONG AND AHEAD OF
THIS TROUGH AND AFFECT THE SOUTHERN THIRD OF THE FORECAST AREA.
THERE SHOULD BE SUFFICIENT INSTABILITY FOR THE STORMS TO BECOME
STRONG TO SEVERE IN THIS AREA.

FURTHER NORTH SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR
UNTIL THE FRONT PASSES. BUT LIMITED INSTABILITY SHOULD KEEP THE
THREAT OF SEVERE WEATHER TO A MINIMUM.

LATEST OPERATIONAL MODELS SUGGEST THAT PRECIPITATION WILL MOVE
SOUTH OF THE FORECAST AREA DURING THE THE EVENING AND THUS HAVE
DECREASED POPS A BIT FASTER FOR TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
FRONT WILL BE WELL SOUTH OF THE REGION BY DAYBREAK FRI...WITH
BROAD CANADIAN SFC HI BUILDING IN FROM NORTHWEST. COMBINATION OF
LO LVL CAA...NRLY FLO AND LEFTOVER BNDRY LYR MOISTURE WILL ENABLE
SCT/BKN CU DVLPMNT FRI AFTN. ANOTHER SPOKE OF MID LVL ENERGY
DROPPING THRU THE UPR TROF FRI AFTN SHOULD ENHANCE CU DVLPMNT AND
WILL HOLD THE TROF AXIS BACK ACRS REGION INTO FRI NIGHT. 00Z NAM
TRYING TO SPIT OUT SOME ISOLD CONVECTION WITH THIS FEATURE FRI
EVNG...BUT THINK THIS IS OVERDONE WITH BROAD SUBSIDENCE DVLPG ABV
BNDRY LYR ALONG WITH AN ENHANCED MID LVL INVERSION.

UPR TROF AXIS WILL PULL EAST OF FCST AREA FRI NIGHT AS SFC HI
CENTERS OVER THE REGION...WITH CLR SKIES AND LGT WINDS. SFC HI
WILL REMAIN ACRS OH VLY FOR SAT WITH A DRY AND PLEASANT AIRMASS.
SHOULD SEE PLENTY OF SUNSHINE WITH ANTICYCLONIC FLO SAT AND
INCREASING SUBSIDENCE THRU MUCH OF THE ATMOSPHERE.

TEMPS...FRI WILL BE A GIFT FOR A MID JUL DAY...WITH TEMPS IN THE
U70S TO AROUND 80 AND LOW HUMIDITIES. SIMILAR CONDITIONS
SAT...WITH EXCEPTION OF A LITTLE MORE IN WAY OF SUNSHINE AS CAA
SLACKENS. IDEAL RADIATIONAL COOLING SETUP BOTH FRI/SAT NIGHTS
UNDER MSTLY CLR SKIES AND LGT WINDS. UNDERCUT MAV GUID A BIT BOTH
NIGHTS...WITH TEMPS IN 50S.

RYAN

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED HPCS SOLUTION THROUGH THE PERIOD . IT APPEARS THAT THE
ECMWF CONTINUES TO BE MORE OF AN OUTLIER AS IT STILL HOLDS ON TO
RETROGRESSION OF THE MID-LEVEL VORTEX NEAR THE EASTERN GREAT
LAKES...WHEREAS IT WAS THE OPERATIONAL 00Z GFS THAT SHOWED MORE
SUPPORT FROM THE 00Z NCEP ENSEMBLE MEAN IN SHOWING PROGRESSIVE
TENDENCY OF THIS SYSTEM. IT WAS THE 00Z GFS MODEL OF CHOICE THAT
THE MAIN SYNOPTIC FEATURES WERE DRAWN FROM. THE 12Z OPERATIONAL
GFS ALSO SHOWED CONTINUITY WITH THE 00Z GFS MODEL RUN. FOR THIS
PERIOD...HIGH PRESSURE DOMINATES THE WEATHER PATTERN. BY MONDAY
THERE IS SOMEWHAT OF A BREAKDOWN WITH THE SURFACE RIDGE AS
PERTURBATIONS ARE FORECAST TO RIDE OVER THE RIDGE. ALTHOUGH THERE
ARE SOME SIGNALS INDICATING LOW POPS POSSIBLE IN ASSOCIATING WITH
THESE IMPULSES...GIVEN HIGH UNCERTAINTY HAVE KEPT MENTION OF
PRECIP OUT OF THE FORECAST AT THIS TIME.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS SHOULD REMAIN SCATTERED UNTIL AFTER
ABOUT 19Z WHEN INCREASING INSTABILITY AHEAD OF COLD FRONT BRINGS A
LIKELIHOOD OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE
SOUTHERN TAF SITES. FROM ABOUT 21-02Z...POTENTIAL FOR WIND GUSTS
UP TO 30KTS AND POSSIBLY HIGHER WHERE THUNDERSTORMS MAY BECOME
SEVERE. VERY EFFICIENT RAIN PRODUCING STORMS COULD REDUCE
VISIBILITIES DOWN TO MVFR IN THUNDERSTORMS. AFTER ABOUT 04Z
GRADUAL CLEARING...BUT WINDS SHOULD REMAIN HIGH ENOUGH TO PREVENT
DROP IN VISIBILITIES WITH POTENTIAL EXCEPTION OF KILN/KLUK.

OUTLOOK...MVFR VSBYS POSSIBLY LATE THU NIGHT AND FRI NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 19, 12:09 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
109 PM EDT THU JUL 19 2007

INZ058-059-066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-200915-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
109 PM EDT THU JUL 19 2007

...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ050-OHZ026-034-035-042>046-051>056-060>065-074-200915-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
109 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION
THROUGH THE AFTERNOON AND DIMINISH DURING THE EVENING AFTER A COLD
FRONT MOVES THROUGH. HOWEVER...EXTENSIVE CLOUD COVER WILL LIMIT THE
INSTABILITY AHEAD OF THE FRONT. ONE OR TWO STORMS COULD PRODUCE
WIND GUSTS UP TO 60 MPH...BUT MOST OF THE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. WITH ABUNDANT AVAILABLE
MOISTURE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL WHICH COULD RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SINCE ANY SEVERE THUNDERSTORM ACTIVITY IS EXPECTED TO BE
ISOLATED...SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...STORM
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THAT
THEY OBSERVE.

In the hours before

Local storm report, Jul 19, 8:39 AM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
939 AM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND DMG     MOUNT OLIVET            38.53N 84.04W
07/18/2007                   ROBERTSON          KY   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO TWO BARNS AND NUMEROUS LARGE LIMBS
            DOWN

0930 PM     TSTM WND DMG     3 S MAYSVILLE           38.59N 83.78W
07/18/2007                   MASON              KY   LAW ENFORCEMENT

            2 TREES DOWN BLOCKING ROADS

1205 AM     TSTM WND DMG     CLARKSVILLE             39.40N 83.98W
07/19/2007                   CLINTON            OH   FIRE DEPT/RESCUE

            A FEW LARGE LIMBS BLOCKING ROADS

1255 AM     TSTM WND DMG     SPRING VALLEY           39.61N 84.01W
07/19/2007                   GREENE             OH   LAW ENFORCEMENT

            A FEW TREES DOWN

0354 AM     TSTM WND DMG     LANCASTER               39.72N 82.60W
07/19/2007                   FAIRFIELD          OH   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN

&&
Local storm report, Jul 19, 9:11 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 AM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 NE WAVERLY            39.16N 82.94W
07/17/2007  M61 MPH          PIKE               OH   EMERGENCY MNGR

            MEASURED AT PIKE COUNTY AIRPORT

&&

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hamilton

When
July 19, 12:13 PM EST to 12:17 PM EST
Where
Hamilton County, 3 mi NW of Cleves
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.201, -84.790

Thunderstorm Wind, Highland

When
July 19, 1:00 PM EST to 1:05 PM EST
Where
Highland County, Sinking Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Post Office
Coordinates
39.070, -83.380

Trees were downed.

Thunderstorm Wind, Highland

When
July 19, 1:10 PM EST to 1:15 PM EST
Where
Highland County, 5 mi SE of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Post Office
Coordinates
39.299, -83.504

Widespread large tree limbs were downed across the northern part of the county.

Thunderstorm Wind, Scioto

When
July 19, 1:27 PM EST to 1:33 PM EST
Where
Scioto County, Lucasville to Minford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.880, -82.980

Two trees were kocked down. Nickel size hail also occurred.

Thunderstorm Wind, Adams

When
July 19, 2:40 PM EST to 2:44 PM EST
Where
Adams County, 3 mi SE of Blue Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
38.739, -83.291

Trees were knocked down near Lynx.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47712, 47714, 47715, 47713, 47716.